Alert archive / Florida / Dense Fog Advisories in 2021

Dense Fog Advisory 37, NWS Mobile, AL

December 10, 2021Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this dense fog advisory at Dec 10, 2021, 1:19 PM CST for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at Dec 10, 2021, 7:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2021, 1:19 PM CST (19:19 UTC)
In effect from
Dec 10, 2021, 7:00 PM CST
Expired
Dec 11, 2021, 8:00 AM CST
In force
13 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1447 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS74 KMOB 101919
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
119 PM CST Fri Dec 10 2021

ALZ263>266-FLZ202-204-206-110400-
/O.NEW.KMOB.FG.Y.0037.211211T0100Z-211211T1400Z/
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
Including the cities of Mobile, Prichard, Theodore, Bay Minette, 
Daphne, Fairhope, Foley, Spanish Fort, Bayou La Batre, 
Dauphin Island, Grand Bay, Fort Morgan, Gulf Shores, 
Orange Beach, Beulah, Ensley, Fort Pickens, Pensacola, 
Pensacola Beach, Perdido Bay, Bagdad, Gulf Breeze, Navarre, 
Destin, Eglin AFB, Fort Walton Beach, Niceville, Seminole, 
Valparaiso, and Wright
119 PM CST Fri Dec 10 2021

...DENSE FOG ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 8 AM
CST SATURDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Alabama, Mobile Central, Baldwin Central, Mobile 
  Coastal and Baldwin Coastal Counties. In Florida, Escambia 
  Coastal, Santa Rosa Coastal and Okaloosa Coastal Counties.

* WHEN...From 7 PM this evening to 8 AM CST Saturday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
280 
WWUS74 KMOB 110402
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
1002 PM CST Fri Dec 10 2021

ALZ263>266-FLZ202-204-206-111400-
/O.CON.KMOB.FG.Y.0037.000000T0000Z-211211T1400Z/
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
Including the cities of Mobile, Prichard, Theodore, Bay Minette, 
Daphne, Fairhope, Foley, Spanish Fort, Bayou La Batre, 
Dauphin Island, Grand Bay, Fort Morgan, Gulf Shores, 
Orange Beach, Beulah, Ensley, Fort Pickens, Pensacola, 
Pensacola Beach, Perdido Bay, Bagdad, Gulf Breeze, Navarre, 
Destin, Eglin AFB, Fort Walton Beach, Niceville, Seminole, 
Valparaiso, and Wright
1002 PM CST Fri Dec 10 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST SATURDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...In Alabama, Mobile Central, Baldwin Central, Mobile 
  Coastal and Baldwin Coastal Counties. In Florida, Escambia 
  Coastal, Santa Rosa Coastal and Okaloosa Coastal Counties.

* WHEN...From 7 PM this evening to 8 AM CST Saturday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this dense fog advisory went out at Dec 10, 12:29 PM CST, 50 minutes earlier.

Area forecast discussion, Dec 10, 12:29 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1229 PM CST Fri Dec 10 2021

.NEAR TERM /Now Through Saturday/...A large upper trof advances
across the Plains through this evening, then much of the upper trof
ejects into the interior eastern states through Saturday while the
remaining weaker portion of the upper trof advances more slowly into
the south central states.  An associated surface low currently
located to the lee of the Rockies over the central Plains deepens
while moving off across the Great Lakes, and in the process brings
a cold front through the forecast area between near midday
Saturday to approximately early Saturday evening. With the main
system lifting well off to the north, this means that deep layer
forcing will be steadily weakening as the front moves through our
area, and instability also will be decreasing. While 0-6 km bulk
shear values of 45-55 knots will be present along and ahead of the
front, SBCAPE values of initially 500-1000 J/kg diminish during
the afternoon such that the potential for strong to severe
convection looks to be confined to west of I-65. The Storm
Prediction Center has a Marginal Risk of severe storms along and
west of I-65 which matches this assessment well. Convection
Allowing Models (CAMS) also support this weakening trend as the
front moves through. There will be some potential for a few strong
storms during the remainder of this afternoon and also late Saturday
morning prior to the arrival of the front, but otherwise
unfavorable lapse rates seen in model soundings should preclude a
risk of strong storms. Highs this afternoon will be in the upper
70s to around 80. This will be near the record high of 80 at
Mobile (MOB) and the record of 78 at Pensacola (PNS) has already
been beat as current temperatures at PNS are 79F. Lows tonight
will be rather mild and range from the mid 60s inland to the upper
60s near the coast. Highs on Saturday will be mostly in the mid to
upper 70s and may beat the current record of 77 at PNS and at
least be near near the current record of 78 at MOB. For rain
chances, will have slight chance pops tonight for some isolated
convection then categorical pops follow for most of the area on
Saturday. A moderate risk of rip currents this afternoon will be
followed by a high risk of rip currents beginning this evening.
May need to issue a Dense Fog Advisory for bays and sounds
beginning this evening, but confidence in dense fog over land
portions of the area is not sufficient for an advisory at this
point. Have included patchy dense fog for the entire area
overnight for now. /29

&&

.AVIATION...
18Z issuance...MVFR to VFR ceilings over the area, including IFR
to to MVFR ceilings at the coast, are expected to lower to LIFR to
IFR areawide overnight with VLIFR conditions in fog possible.
Ceilings improve to MVFR Saturday morning with the fog
dissipating. Isolated convection will be possible through tonight,
then scattered showers and storms are expected to develop Saturday
morning. Southerly winds of 10 to 15 knots diminish to 5 to 10
knots this evening, then become southwest 10 to 15 knots Saturday
morning. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from 6 PM CST this evening through late
     Saturday night for ALZ265-266.

FL...High Rip Current Risk from 6 PM CST this evening through late
     Saturday night for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Dec 10, 11:10 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Mobile AL
1110 AM CST Fri Dec 10 2021

ALZ052-261-101800-
Washington AL-Mobile Inland AL-
1110 AM CST Fri Dec 10 2021

...A strong thunderstorm will impact portions of northwestern Mobile
and southeastern Washington Counties through NOON CST...

At 1109 AM CST, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northwest of Gulfcrest, or 8 miles west
of Citronelle, moving northeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Citronelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3103 8843 3111 8842 3128 8816 3124 8801
      3109 8802 3100 8837
TIME...MOT...LOC 1709Z 236DEG 24KT 3105 8836

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Local storm report, Dec 10, 12:39 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1239 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLASH FLOOD      5 NE ROSINTON           30.66N 87.64W
12/10/2021                   BALDWIN            AL   BROADCAST MEDIA

            RIVER ROAD WAS WASHED OUT NEAR BRADY ROAD
            DUE TO A RAPID RISE OF THE NEARBY STYX
            RIVER. THE NEARBY STYX RIVER GAUGE AT SMITHS
            LANDING ROSE 10 FEET FROM 11PM TO 9AM.

&&

JFB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 8:37 PM CSTAreal Flood AdvisoryMOBMobile3 hr
Dec 9, 9:38 PM CSTSpecial Weather StatementMOBMobile52 min
Dec 9, 10:34 PM CSTAreal Flood AdvisoryMOBBaldwin3 hr
Dec 9, 11:17 PM CSTDense Fog AdvisoryMOBBaldwin, Mobile10 hr
Dec 9, 11:34 PM CSTFlash Flood WarningMOBBaldwin6 hr
Dec 10, 6:23 AM CSTRiver Flood WarningMOBBaldwin25 hr
Dec 10, 11:10 AM CSTSpecial Weather StatementMOBWashington50 min
Dec 10, 1:19 PM CSTMarine Dense Fog AdvisoryMOB22 hr
Dec 10, 2:21 PM CSTSmall Craft AdvisoryMOB42 hr
Dec 10, 12:01 AM CSTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Dec 10, 1:16 AM CSTSpecial Weather StatementMOBSanta Rosa44 min
Dec 10, 2:05 AM CSTAreal Flood AdvisoryMOBOkaloosa3 hr

Nearby

Dense Fog Advisories in Florida, 2021Dense Fog Advisories in Alabama, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.